Aa
MedHelp.org will cease operations on May 31, 2024. It has been our pleasure to join you on your health journey for the past 30 years. For more info, click here.
Aa
A
A
A
Close
Avatar universal

Risperidone side effects

Hello,

Our 5-year old son was prescribed Risperidone to help with his impulsive aggression. We tried the medication for 3 months and observed no change in is behavior and so we slowly discontinued. About a month later, he developed what could be called a tic, but it expresses itself as if he can't catch a breath. He does this repeatedly, but has periods with no signs. Since then we found out that Risperidone is know for side effects such as tardive dyskinesia. We are seriously concerned now. Will this be permanent ? What is the best way to examine this problem ?

Thanks for any suggestions !
6 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Kids will be kids and will act out. Check out your parenting skills and the way you discipline your child. Doctors are pill happy. Don't try any more medications, for the body has its own chemical balance and dependicy on a pill retards the body from producing its natural chemicals. Too many side effects in pills is more of a problem than the problem you are trying to treat. Try counseling for him and learn what they do and practice what they do. There is always an alternative to medication. Talk it out every day to your child and redirect him when he acts out.
Helpful - 0
Avatar universal
WHY ARE YOU FEEDING A 5 YEAR OLD PHARMASUTICAL DRUGS?! Seriously?! 5?! How can you even know at the age of 5 if a child needs that?! No no no no no!!! I was put on pharmasutical drugs when I was 8- I was on them for YEARS constantly thinking something was wrong with me when all that was wrong with me was I had been force fed chemicals my whole life that messed up my head so bad I tried committing suicide 5 times. I got off all the antipsychotics- the anxiety meds, the anti depressants... and now? I haven't thought a suicidal thought in SUCH a long time. I'm so happy and positive and upbeat- there was nothing wrong with me- I didn't need to be "fixed".. and neither does ur kid. They're perfectly perfect the way God made them. <3 ❤️
Helpful - 0
Avatar universal
My so (12 yrs old) has been on risperdone .25 for about 5 years. He has very mild Aspergers and very severe ADHD along with learning and sensory problems. He took it for aggression and I recently thought he didn't need it anymore. Took him off of it and 3 months later he is now back on it after daily fights at the community park and at home with his little sister. He has had ticks since he was 5 yrs old and they come and go and change with new ones showing up from time to time. Once he was huffing like he couldn't breathe for about 5 weeks and then it just disappeared as quickly as it appeared. He picks at his skin causing a scab and picks at the scab causing a scar (has happened twice). He has a hair tick where he constantly pushes his bangs up and keeps his arms up to do it. He clears his throat, kinks his neck etc. We have found the best thing to do is ignore it except for the skin picking. We told him he could get a staph infection and could lose his arm or worse die and that slowed it down enough for complete healing.
Helpful - 0
585414 tn?1288941302
I have tardive dyskinesia. Its a possibility from the use of Risperdal. The best thing to do is to seek a consult with a neurologist who is a movement disorders specialist. The medications I've found most helpful to treat it are Zofran and the natural remedy rhodiola, both identified in clinical study. I'm not sure if Zofran is used in children but you could ask. Tetrabenzene is used but that has some serious side effects so that might not be for children either. But there are other medications as well. Clonidine in patch form (Catapres) is especially helpful for tic like motions (tardive tourreticism which is a variant of tardive dyskinesia I have as well). I am on Tenex which is helpful as well. I believe both of those are used in children. But post in the neurology forum and find out more information as well.
Helpful - 0
535822 tn?1443976780
What were the  impulsive agrressive behaviors you originally noticed?Yes there are some good supplements out there to help your son, if you have a good health food store near you they will run it through their PC and get you information.
Helpful - 0
Avatar universal
http://www.ninds.nih.gov/disorders/tardive/tardive.htm
I would try treating him with herbal meds, but be careful those can have side effects too.  Do research and give him flax seed or fish oil but the flax seed is safe as far as I know.  It has omega 3s in it to help the brain function.  

His symptoms may go away in time if he doesn't have these kinds of medications again.
Go to the website above and read.
Helpful - 0

You are reading content posted in the Child Behavior Community

Top Children's Health Answerers
189897 tn?1441126518
San Pedro, CA
Learn About Top Answerers
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Is a gluten-free diet right for you?
We answer your top questions about the flu vaccine.
Learn which over-the-counter medicines are safe for you and your baby
Yummy eats that will keep your child healthy and happy
Healing home remedies for common ailments